Lightning, Talbot
- When
- July 1, 6:00 PM EST
- Where
- Talbot County, Royal Oak
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.749, -76.179 (the zone’s center; the record gives no point)
Lightning struck and the ensuing fire badly damaged a home in Royal Oak. Damage was estimated at $150,000.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck and the ensuing fire badly damaged a home in Royal Oak. Damage was estimated at $150,000. The owners were away when this occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 5:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 645 PM EDT SUN JUL 1 2001 HAVE UPDATED THE ZONES TO DROP THE WATCH FOR NRN NJ AND ALL OF ERN PA EXCEPT XTRM SE. .&PHI...SCA COAST AND DE BAY. MPD
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN NEW JERSEY MIDDLESEX AND MONMOUTH. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS... SALEM...SOMERSET...SUSSEX...WARREN. IN DELAWARE NEW CASTLE. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY... NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS... OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN. IN DELAWARE KENT...NEW CASTLE...SUSSEX. IN MARYLAND CAROLINE...KENT...QUEEN ANNE/S...TALBOT. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC/MPD CORRECTED COUNTIES AND EXPIRATION TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM HAMBURG PA WIND DAMAGE
07/01/01 BERKS TREES AND WIRES DOWN.
0210 PM NORTH WHITEHALL TWP PA WIND DAMAGE
07/01/01 LEHIGH TREES DOWN BLOCKING
THE ROAD.
0300 PM SOUTHERN PART OF COUNTY NJ WIND DAMAGE
07/01/01 WARREN TREES DOWN. HOUSE HIT BY
LIGHTNING.
0315 PM HOLLAND TWP NJ 1.75 INCH HAIL
07/0101 HUNTERDON
AMCDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 PM EDT SUN JUL 1 2001 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA CARBON AND MONROE. IN NEW JERSEY SUSSEX. A NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN NEW JERSEY OCEAN...ATLANTIC...CUMBERLAND...CAPE MAY. IN DELAWARE KENT AND SUSSEX. IN MARYLAND CECIL...KENT...QUEEN ANNES...CAROLINE...TALBOT. AND...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER... MIDDLESEX...MONMOUTH...MORRIS...SALEM...SOMERSET...WARREN. IN DELAWARE NEW CASTLE. NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF THUNDERSTORMS EXTENDING ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT SUN JUL 1 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM HAMBURG PA WIND DAMAGE
07/01/01 BERKS TREES AND WIRES DOWN.
0210 PM NORTH WHITEHALL TWP PA WIND DAMAGE
07/01/01 LEHIGH TREES DOWN BLOCKING
THE ROAD.
0300 PM SOUTHERN PART OF COUNTY NJ WIND DAMAGE
07/01/01 WARREN TREES DOWN. HOUSE HIT BY
LIGHTNING.
0315 PM HOLLAND TWP NJ 1.75 INCH HAIL
07/01/01 HUNTERDON
0347 PM MARLBORO NJ 1.5 INCH HAIL
07/01/01 MONMOUTH
0355 PM SAYLORSBURG PA WIND DAMAGE
07/01/01 MONROE NINE MOBILE HOMES DAMAGED.
TREES AND WIRES DOWN.
0405 PM HAZLET NJ 1 INCH HAIL
07/01/01 MONMOUTH
0415 PM HARDYSTON TWP NJ WIND DAMAGE
07/01/01 SUSSEX TREES...POLES AND WIRES
DOWN. ROADS CLOSED.
0420 PM SOUTHERN PART OF COUNTY NJ WIND DAMAGE
07/01/01 SUSSEX TREES AND POWER LINES
DOWN. DEBRIS CAUSED ROAD
CLOSURES.
0500 PM COUNTYWIDE NJ WIND DAMAGE
07/01/01 HUNTERDON TREES AND WIRES DOWN.
0528 PM EAST" BRUNSWICK NJ WIND DAMAGE
07/01/01 MIDDLESEX TREES DOWN.
AMC/DIDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 637 PM EDT SUN JUL 1 2001 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...LEHIGH...NORTHAMPTON...CHESTER...MONTGOMERY...BUCKS. IN NEW JERSEY WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA DELAWARE...PHILADELPHIA. IN NEW JERSEY ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...CUMBERLAND... GLOUCESTER...MONMOUTH...OCEAN...SALEM. IN DELAWARE KENT...NEW CASTLE...SUSSEX. IN MARYLAND CECIL...KENT...QUEEN ANNE/S...CAROLINE...TALBOT. NATIONAL WEATHER SERVICE RADAR AT 635 PM EDT SHOWED A LINE OF THUNDERSTORMS MOVING INTO EXTREME SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY. THESE STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. MPD
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260187.